Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Mar 20, 2003, 5:50 PM EST for Genesee County, Shiawassee County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 5:50 PM EST (22:50 UTC)
- Expired
- Mar 20, 2003, 6:30 PM EST
- In force
- 40 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Genesee County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
568 WUUS53 KDTX 202250 SVRDTX MIC049-155-202330- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 550 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GENESEE COUNTY IN SOUTHEAST MICHIGAN SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 630 PM EST * AT 550 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BYRON...OR 12 MILES NORTH OF HOWELL...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAINES...DURAND AT 605 PM EST SWARTZ CREEK...RANKIN AT 625 PM EST FLINT...FLUSHING...GRAND BLANC AT 630 PM EST LAT...LON 4280 8414 4279 8388 4294 8357 4310 8380 $$ SF JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:01 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Mar 20, 3:01 PM EST, 2 hours 49 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 301 PM EST THU MAR 20 2003 MODELS OVERALL SIMILAR IN THE SHORT TERM. AT THE SURFACE...PRIMARY MO LOW KICKS OUT TONIGHT INTO LOWER MICHIGAN FRIDAY MORNING AND ACROSS LOWER MI DURING FRIDAY...THEN GRADUALLY PULLS NORTHEAST...PULLING COLDER AIR IN FROM THE WEST AND SOUTHWEST. SOME VARIATION SEEN IN PLACEMENT OF WEAK LOW...WITH MODELS TRENDING MORE TOWARD THE SOUTHEAST WITH THE LOW. WILL THUS FAVOR ETA...SUPPORTED BY WEAK 300 MB JET JUST SOUTH OF FORECAST AREA FRIDAY. AT 500 MB...MODELS INDICATE WEAKENING/FILLING SYSTEM COMING IN FROM THE SOUTHWEST TONIGHT...THEN MOVING ACROSS OH/PA FRIDAY...AS ROBUST NORTHERN STREAM LOW AS SEEN IN WATER VAPOR IMAGERY NEAR THE ND/CANADIAN BORDER DIVES SOUTHEAST AND HANGS AROUND INTO THE WEEKEND. FORECAST WILL STRONGLY REFLECT PREVIOUS ISSUANCE INTO THE WEEKEND. OMEGA LIFT 850 TO 700 MB QUITE GOOD THIS EVENING...AGAIN LATE TONIGHT ESPECIALLY SOUTH...MORE LIFT MOST OF FRIDAY LINGERING INTO FRIDAY NIGHT...THEN LITTLE OR NONE THROUGH SUNDAY. 850 TO 500 MB QVECTOR CONVERGENCE ALSO MODEST OVERNIGHT...AND SUCH MAINLY NORTH OF FORECAST AREA FRIDAY...WITH MODEST FRONTOGENETICAL FORCING FRIDAY AFTERNOON/EVENING ALONG WITH 250 MB/850 MB DIVERGENCE/CONVERGENCE COUPLING. AS FOR MOISTURE...850 TO 500 MB MOISTURE QUITE GOOD THROUGH FRIDAY...THEN DRY SLOTTING SETTING IN FRIDAY NIGHT...FOLLOWED BY WRAPAROUND MOISTURE SATURDAY INTO SATURDAY NIGHT...THEN DRIER SUNDAY. MODEL SOUNDINGS ALSO SHOW STRONG DRYING ALOFT FRIDAY NIGHT...THEN BETTER MOISTURE ALOFT DRYING AGAIN BY SATURDAY NIGHT. SOUNDINGS SUPPORTIVE OF RAIN OR SNOW TYPE SATURDAY...AS PER GOING FORECAST. WILL LEAVE OUT PRECIPITATION MENTION SATURDAY NIGHT AS DEEPER MOISTURE WANES. THERMODYNAMICS...SHOWING AXIS OF RESPECTABLE CAPES/UNSTABLE LIFTED INDICES WEST AND SOUTHWEST OF FORECAST AREA WEAKENING THIS EVENING...WITH ONLY WEAK INSTABILITY FRIDAY. 850 MB LIFTED INDICES THROUGH FRIDAY ZERO TO PLUS 2...BUT WILL RETAIN SOME MENTION OF THUNDER INTO FRIDAY EVENING WITH LAPSE RATES ALOFT STILL RESPECTABLE. LATER PERIODS... MODELS SHOW REASONABLE CONSENSUS FOR THE MOST PART...ESPECIALLY EARLY ON. AT 500 MB...CONSENSUS SHOWS GREAT LAKES LOW MOVING OUT BY SUNDAY...THEN RATHER ZONAL FLOW WITH ANOTHER SHORTWAVE TROUGH ZIPPING EAST TO NORTHERN LAKES REGION BY MONDAY NIGHT...THENCE ON TO THE EAST...THOUGH CANADIAN GLOBAL AND NOGAPS SLOWER/MORE AMPLIFIED. AT THE SURFACE...LOW/TROUGH PERSISTING INTO THE WEEKEND...WITH WEAK RIDGE IN PLACE BY SUNDAY...THEN AWAIT NEXT COLD FRONT...WHERE CANADIAN GLOBAL/NOGAPS SLOWER. GFS BRINGS MORE MID LEVEL SHORTWAVE ENERGY INTO LAKES AREA BY WEDNESDAY...WHILE SURFACE WAVE PASSES TO THE SOUTH TUESDAY NIGHT AND WEDNESDAY...BEFORE RIDGING BY THURSDAY. WILL CONTINUE GOING CLOSEST TO GFS IDEA...BEING SUPPORTED BY 12Z RUNS OF ETA/GFS...THOUGH MAY BUFFER SLIGHTLY TO ALLOW FOR POSSIBLE TREND TOWARD SLOWER CANADIAN/NOGAPS PROGRESSION. WILL ALSO MENTION POSSIBLE MIX IN NORTHERN COUNTIES WEDNESDAY BASED ON GFS SYNOPTIC PATTERN AND 1000 TO 850 MB THICKNESSES. .DTX...NONE. DWD EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) ...MICHIGAN SEVERE WEATHER AWARENESS WEEK IS MARCH 16TH THROUGH MARCH 22ND...
Hazardous weather outlook, Mar 20, 2:35 PM EST, 3 hours 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-211200- HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 235 PM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST MICHIGAN DURING THE REMAINDER OF THE AFTERNOON HOURS. AN ISOLATED THUNDERSTORM COULD PRODUCE HAIL UP TO AN INCH IN DIAMETER...ALONG AND WEST OF US 23. OTHERWISE...EXPECT JUST SMALL HAIL WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY EVENING ACROSS ALL OF SOUTHEAST LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. WITH THE PERIODIC SHOWERS AND EVEN A FEW THUNDERSTORMS...THE POTENTIAL FOR MINOR FLOODING EXISTS THROUGH SATURDAY. THIS POTENTIAL WOULD BE DUE TO THE COMBINATION OF PRECIPITATION...RECENT SNOW MELT...AND FROZEN GROUND. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && SF YOU CAN OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
In the hours before
Local storm report, Mar 20, 5:00 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 PM ADRIAN MI 1.00 INCH HAIL
03/20/03 LENAWEE
JHBLocal storm report, Mar 20, 5:37 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
537 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM 5 S TECUMSEH MI 1.00 INCH HAIL
03/20/03 LENAWEE
JHBThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 4:50 PM EST | Severe Thunderstorm Warning | DTX | Lenawee | 40 min |
| Mar 20, 6:26 PM EST | Severe Thunderstorm Warning | DTX | Lenawee | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.